Alert archive / North Carolina / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 177, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 27, 2025, 4:36 PM EDT for Hoke County, Montgomery County, Moore County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2025, 4:36 PM EDT (20:36 UTC)
- Expired
- Jun 27, 2025, 5:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Hoke County, NC, Montgomery County, NC, Moore County, NC
The radar
The Raleigh/Durham radar (KRAX), 107 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:58 PM EDT, 38 minutes earlier.
Area forecast discussion, Jun 27, 3:58 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 358 PM EDT Fri Jun 27 2025 .SYNOPSIS... A backdoor front will become quasi-stationary over southern VA and far northern NC through tonight, then return north as a warm front across the Middle Atlantic coast on Saturday. A mid and upper-level ridge will otherwise weaken while drifting from the southern Middle Atlantic to near and east of Bermuda this weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 300 PM Friday... In addition to the forecast rationale from this morning, which remains valid, there is also a chance that aggregate outflow from storms over the Blue Ridge will spread sewd across the Foothills and nw/nrn Piedmont through this evening, as indicated by the NAM Nest, HRW FV3, and HRW NSSL, and as supported by visible satellite trends that indicate the outflow has been moving sewd at 5 or so kts and has reached the UKF to MRN vicinity in the past hour. Cyclonic flow around the nearly stationary, pre-frontal low over the nrn Coastal Plain may serve to draw the backdoor cold front slightly farther swd into the nrn NC Piedmont very late tonight-early Sat morning, such that an area of post-frontal, low overcast may edge to near I-85 by 12Z Sat. It will otherwise remain unseasonably mild and humid, with near persistence lows in the 70s. .PREV DISCUSSION... /ISSUED 1125 AM EDT Fri Jun 27 2025/ A strong backdoor cold front and differential heating zone evident in satellite and surface observational data over far srn VA this morning, with a pronounced frontal inversion evident immediately behind it in the 12Z WAL and IAD RAOBs, may make a little additional swd progress into far nern NC today, before becoming quasi- stationary there through tonight. A broad pre-frontla trough, and weak low centered over the nrn Coastal Plain of NC this morning, will otherwise remain in place. While a slight chance of convection will exist within the broad, pre- frontal convergence axis throughout cntl NC, where strong diurnal heating will yield persistence lwr-mid 90s and a moderately unstable and weakly inhibited airmass, the relative greatest chance and coverage of storms may result within the moisture convergence max along and immediately ahead of the front and low over the nrn-cntl Coastal Plain and ne Piedmont. Continued very weak wind profiles below a lingering 50 kt ely jet at the tropopause will favor slow and erratic cell motions, with cloud layer mean wind of only 5 or so kts from the south. A combination of that weak flow and PWs forecast to increase to around 1.75" will favor brief downpours and strong to tree-damaging downburst winds from pulse cells. && .SHORT TERM /SATURDAY... As of 355 PM Friday... The mid/upr-level pattern over the Southeast will weaken/flatten, as the long-standing heat-producing ridge from recent days drifts toward Bermuda and weakens, and a mid/upr-level low weakens over the srn Appalachians. Sly flow between the two will direct a plume of high PWs (ie. 1.8 to 2") across cntl NC. At the surface, a backdoor front, and probable early morning overcast over far nrn NC and especially VA in the morning, will retreat nwd across the Middle Atlantic coast through the day, while a persistent Piedmont/Sandhills trough will otherwise continue to extend swwd across cntl NC. With little to no change in airmass over cntl NC, temperatures should be generally persistent, unseasonably hot ones mostly in the lwr-mid 90s that will contribute to a moderately unstable and weakly inhibited airmass once again by early afternoon. Pulse cells should tend to focus along the surface trough and subsequent outflow over the Piedmont/Sandhills, with lesser chances/coverage in the Coastal Plain. A combination of continued weak deep layer flow and high PWs will favor brief downpours and a mainly urban flood risk, and strong to tree-damaging downburst winds. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... As of 300 PM Friday... * Typical summer pattern across NC much of this week with above normal temperatures and daily shower/thunderstorm chances * Increased shower/storm chances Tuesday/Wednesday, turning drier Thursday/Friday The forecast will feature a fairly typical summertime pattern through early next week with Bermuda high pressure in place at the surface and aloft. Daily shower and thunderstorm chances are expected through Monday, with the highest chances generally favored in the western Piedmont. Afternoon highs will top out in the low to mid 90s with lows generally in the lows 70s (west) to the mid/upper 70s (southern Coastal Plain). Heat indices will once again range from the upper 90s to lower 100s. Certainly not cool, but not as high as what was seen earlier this week. Looking ahead to Tuesday, a longwave trough will migrate out of the northern Plains, sharpening as it approaches the western slopes of the Appalachians. Modest moisture advection ahead of the trough and the attendant surface front should promote the development of more widespread shower and thunderstorm activity across the area Tuesday afternoon and evening. PW's will top out around 2" ahead of the front and with MLCAPEs running anywhere from 1000-1500 J/KG, areal coverage of storms should be noticeably higher than previous days. With synoptically driven support in the form of the trough, some some storms could be strong to severe. There is still some inherent uncertainty at this lead time with respect to how far south this front will make it before washing out/dissipating but the threat for more widespread precip chances is certainly agreed upon by the models. PoPs will range anywhere from 60-80 percent Tuesday afternoon/evening, with the highest values in the west. The front should slowly sag through the area Wednesday, eventually stalling/washing out across the Sandhills/southern Coastal Plain on Thursday. In the wake of the trough, mid level subsidence and drying should yield lesser precip chances Thursday and Friday. Temps Tuesday through Thursday will once again range from the low to mid 90s, with overnight lows in the low to mid 70s. The exception will be Wednesday when highs may only reach the upper 80s with the front overhead and associated increased cloud cover. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 155 PM Friday... Showers and storms with heavy rain and gusty downburst winds will continue to concentrate through this evening in proximity to a backdoor front over far nern NC and srn VA, and a nearly stationary pre-frontal low centered near KASJ, with the relative greatest probability of occurrence in cntl NC at RWI and RDU. There is also a chance that rain-cooled air/outflow from storms developing over the Blue Ridge will merge and spread sewd across the Foothills and nw Piedmont through this evening, with possible impacts at INT/GSO. Additional, isolated cells may develop with the afternoon-early evening heating at FAY. The aforementioned backdoor front, and following post-frontal, low overcast/ceilings, may sag swd into the far nrn NC Piedmont tonight. Associated LIFR-IFR ceilings may result Sat morning at INT and GSO. The typical visibility fluctuations in mist will also be possible at RWI early Sat morning. Outlook: After generally scattered, diurnally-driven convection through the weekend, shower/storm chances will increase with the approach of an upr-level trough and surface cold front next Tue-Wed. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...MWS LONG TERM...Leins AVIATION...MWS
Hazardous weather outlook, Jun 27, 4:30 AM EDT, 12 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 430 AM EDT Fri Jun 27 2025 NCZ007>011-021>028-038>043-073>078-083>086-088-089-280830- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 430 AM EDT Fri Jun 27 2025 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is a Marginal Risk (level 1 of 5) for severe storms and a Marginal Risk (level 1 of 4) for excessive rainfall this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 27, 1:54 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Raleigh NC
154 PM EDT Fri Jun 27 2025
NCZ026-027-041>043-271900-
Nash NC-Johnston NC-Franklin NC-Wake NC-Wilson NC-
154 PM EDT Fri Jun 27 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NASH...EAST CENTRAL
WAKE...WEST CENTRAL WILSON...NORTHEASTERN JOHNSTON AND SOUTH CENTRAL
FRANKLIN COUNTIES THROUGH 300 PM EDT...
At 154 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Zebulon, or 12 miles northeast of Smithfield, moving
northwest at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Clayton, Zebulon, Bailey, Selma, Wendell, Middlesex, Pilot, Emit,
Buckhorn Reservoir, and Flowers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3569 7804 3553 7827 3570 7856 3596 7828
TIME...MOT...LOC 1754Z 116DEG 6KT 3568 7826
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
1Special weather statement, Jun 27, 4:09 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Raleigh NC
409 PM EDT Fri Jun 27 2025
NCZ074>076-084-086-272115-
Richmond NC-Lee NC-Hoke NC-Montgomery NC-Moore NC-
409 PM EDT Fri Jun 27 2025
...STRONG THUNDERSTORMS WILL IMPACT MOORE...MONTGOMERY...
NORTHEASTERN RICHMOND...SOUTHWESTERN LEE AND NORTHWESTERN HOKE
COUNTIES THROUGH 515 PM EDT...
At 408 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Rockingham, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southern Pines, Troy, Carthage, Pinehurst, Aberdeen, Biscoe, Hoffman,
Whispering Pines, Pinebluff, and Mount Gilead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3552 7943 3552 7935 3528 7921 3527 7922
3522 7917 3502 7943 3504 7946 3499 7958
3498 7985 3534 8007 3537 8005 3541 8009
TIME...MOT...LOC 2008Z 160DEG 11KT 3513 7978
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BadgettThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:09 PM EDT | Areal Flood Advisory | RAH | Chatham, Lee | 100 min |
| Jun 26, 8:21 PM EDT | Special Weather Statement | RAH | Lee | 54 min |
| Jun 26, 8:33 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 22 min |
| Jun 27, 1:54 PM EDT | Special Weather Statement | RAH | Johnston | 66 min |
| Jun 27, 2:14 PM EDT | Areal Flood Advisory | RAH | Guilford | 3 hr |
| Jun 27, 2:35 PM EDT | Flash Flood Warning | RAH | Guilford | 39 min |
| Jun 27, 4:09 PM EDT | Special Weather Statement | RAH | Montgomery, Moore, Richmond | 66 min |
| Jun 27, 4:52 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 38 min |
| Jun 27, 4:57 PM EDT | Areal Flood Advisory | RAH | Hoke, Montgomery, Moore | 2 hr |
| Jun 27, 5:38 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Wake | 37 min |
| Jun 27, 5:56 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Sampson | 49 min |
| Jun 27, 6:00 PM EDT | Special Weather Statement | RAH | Guilford | 60 min |
| Jun 27, 6:14 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Wake | 46 min |
| Jun 27, 6:17 PM EDT | Areal Flood Advisory | RAH | Johnston, Sampson | 2 hr |
| Jun 27, 6:57 PM EDT | Special Weather Statement | RAH | Sampson | 63 min |
| Jun 27, 7:22 PM EDT | Special Weather Statement | RAH | Wilson | 53 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.